News in brief: Australian study shows eNO levels linked to infant bronchiolitis; Class action over faulty respiratory devices; Oral anticoagulant users at greater risk of bleeds during RTI


Australian study shows eNO levels linked to bronchiolitis/wheeze in infants

Higher levels of exhaled nitric oxide (eNO) have been linked with reduced incidences of bronchiolitis and wheeze during the first year of life in a NSW study published in Thorax.

Researchers from Newcastle University measured sleep levels of eNO, as well as eosinophil protein X (normalised to creatinine) in urine samples (uEPX/c), in six-week old infants whose mothers had asthma in pregnancy.

Parents were asked to report whether their child had experienced bronchiolitis episodes, cold or influenza, upper respiratory symptoms, snuffled or blocked nose, wheezing, or any other respiratory symptoms during the first six weeks of life. At 12 months, parents then completed the International Study of Asthma and Allergies in Childhood core questionnaire and other respiratory symptom questions.

The researchers found that bronchiolitis, wheeze, cold or influenza, short-acting beta-agonists use, and recurrent bronchiolitis risk incidence significantly dropped by 18% to 24% for every unit increase in eNO (when adjusting for other predictors and confounders). Also, children with higher eNO levels at six weeks of age “were significantly less likely to present with respiratory symptoms in the first six weeks of life” (p=0.035).

Surprisingly, eNO was negatively associated with uEPX/c (p=0.021), which the researchers noted was “unexpected as eNO positively correlates with uEPX/c in school-aged children.” However, “this could suggest that the role of type 2 immune response cytokines in the induction of inducible nitric oxide NOS is of less relevance in infancy than later in life”, they said.

The researchers concluded that eNO levels in infancy “may indicate altered immune responses in the upper and/or lower airways,” and that “additional studies should focus on measuring eNO in infants and comprehensively determining immune responses including neutrophil activation”.


Class action over recall action for CPAP, Bi-PAP devices and mechanical ventilators

Legal firms have started class actions on behalf of thousands of patients who have used CPAP, BiPAP and mechanical ventilator machines recalled by Philips due to safety concerns.

Carbone Lawyers is among several legal firms inviting members of the public to join legal proceedings if they believe they have been put at risk by defective polyurethane foam used in the devices.

In June 2021 the TGA notified patients of a recall of various devices, based on concerns that the polyester-based polyurethane (PE-PUR) sound abatement foam could degrade and the particles inhaled, and also release certain chemicals as gases.

The manufacturer Philips is running a repair/replacement program for affected devices and about 20% have now been corrected, according to the latest TGA update.

According to media reports, about 400,000 of the devices have been sold in Australia since 2009, and the TGA has been seeking information from other manufacturers on the foam used in their ventilator devices.


Oral anticoagulant users at greater risk of bleeds during RTI

People taking oral anticoagulants are at significantly greater risk of bleeds in the two weeks after an untreated respiratory tract infection, according to new research findings.

The research, published in the British Medical Journal, was based on data from 1,208 adult users of warfarin or direct oral anticoagulants with a record of a bleeding event, and a primary care consultation for a community acquired respiratory tract infection (RTI) for which antibiotics were not initially prescribed.

After adjusting for age, season and calendar year, the team from Cardiff University School of Medicine found that relative incidence of major bleeding (incidence rate ratio 2.68) and clinically relevant non-major bleeding (2.32) increased more than twofold 0-14 days after an untreated RTI.

Also, the researchers noted that there was “some suggestion” that the risk peaks at 0-5 days for CRNMB and 11-15 days for major bleeding.

The findings, they said, are particularly pertinent given the increasing rates of oral anticoagulant use amid a lack of guidelines on how to manage their use during acute infection.

While alone the data is not enough to shape new clinical recommendations, the findings clearly warrant further investigation to better understand the risks in this patient population, the authors concluded.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic